Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 152, NWS Atlanta, GA

June 12, 2020Wilcox County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 12, 2020, 7:12 PM EDT for Wilcox County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2020, 7:12 PM EDT (23:12 UTC)
Expired
Jun 12, 2020, 7:45 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 86 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WUUS52 KFFC 122312
SVRFFC
GAC315-122345-
/O.NEW.KFFC.SV.W.0152.200612T2312Z-200612T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
712 PM EDT Fri Jun 12 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wilcox County in central Georgia...

* Until 745 PM EDT.

* At 711 PM EDT, a severe thunderstorm was still located over 
  Rochelle, and remains nearly stationary.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Rochelle, Pitts, Antioch Church, Owensboro and Double Run. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3186 8356 3200 8352 3200 8337 3192 8328
      3185 8334 3185 8354
TIME...MOT...LOC 2311Z 178DEG 2KT 3194 8342 

HAIL...1.50IN
WIND...60MPH
 
$$
1 follow-up statement
819 
WWUS52 KFFC 122341
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
741 PM EDT Fri Jun 12 2020

GAC315-122350-
/O.EXP.KFFC.SV.W.0152.000000T0000Z-200612T2345Z/
Wilcox GA-
741 PM EDT Fri Jun 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WILCOX COUNTY
WILL EXPIRE AT 745 PM EDT...
                
The storms which prompted the warning are weakening below severe 
limits, therefore, the warning will be allowed to expire.  However 
small hail, gusty winds and extremely heavy rain are still possible 
with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3186 8356 3200 8352 3200 8337 3192 8328
      3185 8334 3185 8354
TIME...MOT...LOC 2340Z 207DEG 4KT 3198 8338 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:36 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 12, 3:36 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
336 PM EDT Fri Jun 12 2020

.SHORT TERM /Tonight through Saturday Night/...

A surface front has stalled on the southeastern edge of the
forecast area. Low pressure on the boundary is aiding in
convection across the area south and east of Macon. The storms
have generally been slow moving and there is the potential for
some local street flooding this afternoon and evening. Pops in
the likely category have been included for late this afternoon and
early evening. Otherwise more stable air with lower dew points
have filtered into the remainder of the forecast area. Not much
change for Saturday although the front may drift closer to the
Atlantic Coast. Convection chances continue for east central GA
through Saturday evening with pops in the slight chance to chance
range.

41

.LONG TERM /Sunday through Friday/...

Forecast for next week continues to remain on track. Models continue
to show trough with embedded shortwaves/TPVs within a secondary more
equatorward jet that will have one of the shortwaves/TPVs get cut
off as a Rossby Wave breaks to the west between the two jet maxima
over the eastern CONUS. This cut-off low will provide the
opportunity for a surface low or offshore wave-like feature to form
through mid next week as a strong surface high pressure pushes into
New England. This will provide for chances of thunderstorms
throughout the week across the CWA, with higher chances to the east
where better moisture and forcing will reside, though any vorticity
maxima which rotate around the trough will provide for forcing for
ascent across the entire area. Timing of these will be unreliable
this far out in time.

The cut-off low will help to keep southerly flow from returning to
the area too quickly. This will in turn keep temperatures pleasant
for this time of year with highs forecast to be in the 80s most of
the week, creeping into the 90s by the end. This is expected to
prevent moisture from returning too quickly as well, with forecast
dewpoints in the low 60s and even some 50s(!) to the north. With
high pressure over the northeast, and a surface low or wave feature
to the south, might have to watch for the potential for a weak CAD
to form as well which would further limit temperatures and moisture,
as CAD depth may not be properly resolved in global scale guidance.

For this package, I've gone with mostly the model blend as everyone
seems to be getting along in terms of placement of large scale
features, with some minor differences in placement of the cut-off
low.

Lusk

&&

AVIATION...
18Z Update...
VFR conditions thru the period with scattered cumulus field in
the 3500-5000 ft range this afternoon. Some patchy mvfr possible
at KMCN 09z-14z. Northeast winds with occasional gusts should
continue to diminish this afternoon and evening. Northeast winds
10-12 kts again Saturday.

//ATL Confidence...18Z Update...
High on all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  86  64  84 /   0   5  10  20
Atlanta         66  85  65  84 /   5   5   5  20
Blairsville     57  79  59  77 /   5  10  10  40
Cartersville    62  86  63  86 /   5   5   5  20
Columbus        68  90  67  90 /  10  10   5  10
Gainesville     64  84  64  82 /   5   5  10  30
Macon           67  88  65  86 /  20  20   5  10
Rome            62  87  62  87 /   0   0   0  10
Peachtree City  62  86  64  85 /   5   5   5  20
Vidalia         70  87  68  86 /  60  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....Lusk
AVIATION...41
Hazardous weather outlook, Jun 12, 1:09 PM EDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
109 PM EDT Fri Jun 12 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131715-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
109 PM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Scattered thunderstorms are expected across southeastern portions
of middle Georgia this afternoon and evening. Gusty winds,
frequent lightning, and locally heavy rainfall will possible in
any of these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

From Saturday through Thursday, isolated to scattered thunderstorms
will be possible each afternoon, primarily over the eastern half
of the forecast area. Gusty winds, frequent lightning, and heavy
rain will be possible with any storms that do develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 12, 1:27 PM EDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
127 PM EDT Fri Jun 12 2020

GAZ111>113-121815-
Toombs GA-Wheeler GA-Montgomery GA-
127 PM EDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...SOUTHEASTERN WHEELER AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 215 PM EDT...

At 126 PM EDT...a line of strong thunderstorms was along a line
extending from Metter Municiple Airport to near Lumber City...and
moving southeast at 5 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lyons, Vidalia, Uvalda, Santa Claus, Alston, Center, Toombs Central,
Ohoopee, New Branch, Ponderosa, McNatt Falls, South Thompson, English
Eddy, Rock Springs, Cedar Crossing, Johnson Corner, Charlotteville
and Grays Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3194 8228 3194 8230 3195 8231 3193 8232
      3194 8238 3196 8238 3195 8240 3197 8243
      3197 8250 3195 8249 3196 8257 3192 8263
      3194 8267 3199 8272 3231 8224 3216 8218
      3214 8220 3191 8223
TIME...MOT...LOC 1726Z 292DEG 5KT 3237 8206 3197 8264

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 12, 2:05 PM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
205 PM EDT Fri Jun 12 2020

GAZ110-111-121845-
Wheeler GA-Telfair GA-
205 PM EDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND TELFAIR COUNTIES
UNTIL 245 PM EDT...

At 204 PM EDT...strong thunderstorms extended from near Glenwood to
near Towns to near China Hill, moving southwest at 5 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
McRae, Alamo, Helena, Lumber City, Glenwood, Scotland, Jacksonville,
Towns, Horse Creek Wma, Spring Hill, Landsburg, Temperance, China
Hill, Little Ocmulgee State Park, Jordan and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3181 8309 3181 8313 3189 8318 3221 8283
      3230 8265 3225 8265 3217 8262 3213 8263
      3206 8262 3199 8272 3192 8265 3192 8268
      3190 8269 3186 8276 3185 8279 3184 8278
      3182 8284 3178 8287 3179 8298 3178 8301
TIME...MOT...LOC 1804Z 043DEG 6KT 3220 8273 3196 8284 3187 8301

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 12, 2:42 PM EDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
242 PM EDT Fri Jun 12 2020

GAZ108-110-121930-
Telfair GA-Wilcox GA-
242 PM EDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR TELFAIR AND SOUTHEASTERN WILCOX
COUNTIES UNTIL 330 PM EDT...

At 240 PM EDT...strong thunderstorms extended from near Workmore to
near Horse Creek WMA to Temperance, moving south at 10 mph.

  HAZARD...Winds up to 40 mph, up to penny sized hail, frequent
           lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Jacksonville, Temperance, China Hill, Horse Creek WMA and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3181 8309 3181 8313 3182 8313 3185 8318
      3185 8325 3192 8322 3191 8322 3190 8320
      3197 8312 3204 8287 3184 8278 3182 8284
      3178 8286 3178 8289 3179 8290 3179 8297
      3178 8303
TIME...MOT...LOC 1840Z 015DEG 9KT 3198 8292 3186 8290 3188 8314

HAIL...0.75IN
WIND...40MPH
Special weather statement, Jun 12, 6:13 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT Fri Jun 12 2020

GAZ108-109-122300-
Wilcox GA-Dodge GA-
613 PM EDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILCOX AND SOUTHWESTERN
DODGE COUNTIES UNTIL 700 PM EDT...

At 613 PM EDT...a strong thunderstorm was near Abbeville, moving
southwest at 10 mph.

  HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Abbeville, Rochelle, Pitts, Browning, Double Run, Antioch Church,
Owensboro and Seville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3185 8361 3196 8361 3203 8337 3201 8323
      3185 8324
TIME...MOT...LOC 2213Z 036DEG 7KT 3193 8339

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:54 PM EDTSpecial Weather StatementFFCMontgomery, Toombs, Wheeler36 min
Jun 12, 1:27 PM EDTSpecial Weather StatementFFCToombs48 min
Jun 12, 2:05 PM EDTSpecial Weather StatementFFCTelfair, Wheeler40 min
Jun 12, 2:42 PM EDTSpecial Weather StatementFFCTelfair48 min
Jun 12, 6:13 PM EDTSpecial Weather StatementFFCWilcox47 min
Jun 12, 6:36 PM EDTSevere Thunderstorm WarningFFCWilcox39 min
Jun 12, 7:10 PM EDTFlash Flood WarningFFCWilcox6 hr
Jun 12, 7:39 PM EDTSpecial Weather StatementFFCCrisp51 min
Jun 12, 7:44 PM EDTSpecial Weather StatementFFCWilcox46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.